Colorado, 2011

Hail in Colorado, August 6, 2011

August 6, 2011 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced quarter size hail near Akron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced quarter size hail near Akron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 2:20 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 2:20 PM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
320 PM MDT SAT AUG 6 2011

.SHORT TERM...WESTERLY FLOW ALOFT AND DRIER AIR HAVE MOVED INTO THE
REGION.  A FEW SHOWERS ARE STILL POPPING UP OVER THE HIGHER TERRAIN
THIS AFTERNOON WHICH WILL CONTINUE INTO THE EVENING.  DEW POINTS
ALONG THE URBAN CORRIDOR HAVE DROPPED INTO THE UPPER 20S AND LOWER
30S WITH 40S AND LOWER 50S FARTHER TO THE EAST.  THE DRY AIR AT THE
LOW LEVELS WILL KEEP VERY MUCH PRECIPITATION FROM REACHING THE
GROUND.  WITH THE FLAT RIDGE IN PLACE OVER THE SOUTHERN ROCKIES...
DIURNAL HEATING IS ABOUT THE ONLY DRIVER FOR SHOWER ACTIVITY ON
SUNDAY.  WITH FURTHER DRYING EXPECTED FOR SUNDAY...EVEN LESS SHOWER
ACTVITY.  A FEW DEGREES WARMING ARE ALSO EXPECTED WHICH WILL FURTHER
STABILIZE THE AIRMASS.  ANOTHER DAY IN THE 90S WILL BE THE MAIN
RESULT.

.LONG TERM...A DRIER...YET STRONGER WEST TO NORTHWEST FLOW PATTERN
WILL TAKE HOLD ACROSS REGION THROUGH MUCH OF NEXT WEEK.  THIS MEANS
VERY LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED FROM THE FRONT
RANGE WESTWARD INTO THE MOUNTAINS. THIS PATTERN WILL RESULT IN A FEW
WAVES AND ASSOCIATED FRONTS WHICH WILL MAINLY EFFECT THE FAR
NORTHEAST PLAINS. THIS AREA WILL BE MORE SUSCEPTIBLE FOR TO HIGHER
MOISTURE LEVELS AND LATE DAY OR MORE LIKELY OVERNIGHT STORMS.
CURRENT WEATHER GRIDS REFLECT THIS CURRENT THINKING SO ONLY MINOR
CHANCES EXPECTED. GIVEN THE STRONGER FLOW ALOFT THERE IS A LOW
THREAT OF SEVERE STORMS GIVEN MID LEVEL FLOW OF 40-50KT. LOW LEVEL
MOISTURE WILL ALSO BE HIGHER IN THE EASTERN PARTS LEADING TO GREATER
INSTABILITY. THERE IS A WEAK FRONTAL BOUNDARY WHICH MOVES
SOUTHWESTWARD ON MONDAY NIGHT AND EARLY TUESDAY WHICH WOULD INCREASE
LOW LEVEL MOISTURE ON THE PLAINS BUT THIS WOULD ALSO INCREASE THE
STABILITY WITH COOLER LOW LEVELS OF THE ATMOSPHERE. ISOLATED POPS
SHOULD SUFFICE FOR NOW.

THE NORTHWEST FLOW WEAKENS LATER IN THE WEEK AS HIGH
PRESSURE RIDGE ALOFT BUILDS BACK INTO THE ROCKY MOUNTAIN REGION.
THIS MAY ALLOW A BIT MORE MOISTURE TO DEVELOP FURTHER WEST LEADING
TO A SLIGHT CHANCE OF STORMS OVER THE MOUNTAINS AND ADJACENT PLAINS
BY FRIDAY AND SATURDAY.

&&

.AVIATION...ONLY ISOLATED STORMS EXPECTED THIS EVENING.  SLIGHT
CHANCE OF WIND GUSTS TO 40 KNOTS FOR A BRIEF PERIOD IF STORMS
DEVELOP.

&&

.HYDROLOGY...WITH DRIER AIR IN PLACE...THE FLOODING THREAT IS LOW.
STILL SOME POTENTIAL FOR ISOLATED STORMS...BUT RAINFALL RATES WILL
BE LESS THAN A HALF INCH PER HOUR.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

KDRBY/ENTREKIN
Hazardous weather outlook, Aug 6, 9:58 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT SAT AUG 06 2011

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT SAT AUG 06 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS ALOFT HAVE BEGUN BRINGING DRIER AIR OVER NORTHERN
COLORADO WHICH WILL REDUCE THE THREAT OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING.  ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED TODAY...WITH THE MAIN THREAT FROM STORMS BEING GUSTY WINDS.
THE THREAT OF SEVERE WEATHER OR FLOODING IS LOW.  HOWEVER...BRIEF
HEAVY RAINS WILL STILL BE POSSIBLE WITH A FEW STORMS OVER FAR
EASTERN COLORADO...EAST OF A STERLING TO LIMON LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DRIER AND SLIGHTLY WARMER AIRMASS WILL SPREAD ACROSS THE REGION
THROUGH EARLY NEXT WEEK AS MOST OF THE MONSOON MOISTURE HAS SHIFTED
WELL EAST AND SOUTH OF COLORADO. THERE WILL ONLY BE A SLIGHT CHANCE
FOR LATE DAY STORMS OVER THE FAR NORTHEAST PLAINS...OTHERWISE DRY
CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/ENTREKIN

In the hours before

Special weather statement, Aug 6, 6:30 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
730 PM MDT SAT AUG 6 2011

COZ044-049-070200-
WASHINGTON COUNTY CO-MORGAN COUNTY CO-
730 PM MDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL WASHINGTON COUNTY
  SOUTHEASTERN MORGAN COUNTY

AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 17 MILES WEST OF ELBA...OR
19 MILES SOUTHWEST OF AKRON...MOVING EAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ELBA.

LAT...LON 4015 10317 3988 10316 3989 10355 4013 10354
TIME...MOT...LOC 0130Z 261DEG 21KT 3999 10346

The radar

The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
August 6, 7:18 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339306.